Hydrocodone Symptoms, Signs & Side Effects
While overdose deaths from prescription opioids in the state of Washington have stopped increasing as rapidly, opioid use remains a significant public health problem. There has been a 77 percent increase in deaths attributed to any opioid in the state of Washington in recent years. Most overdose deaths in the state are caused by mixing opioids and other drugs.
Hydrocodone is an opioid that is typically combined with other medications in a single tablet. The most popular formulation of hydrocodone is hydrocodone-acetaminophen, better known by the brand names Vicodin, Norco and Lortab. This formulation of hydrocodone was the most frequently prescribed medication in the United States in 2017 and has been the most popular prescription drug for most of the last decade. The Drug Enforcement Administration reports that it is obtained and used illegally more often than any other form of hydrocodone.
Unfortunately, despite its popularity, this formulation of hydrocodone carries additional risks for the people who use it. The combination of hydrocodone and acetaminophen can cause liver damage and even acute liver failure. Like any other opioid, it is highly addictive, and people who use it are at a significant risk of developing both physical and psychological dependence.
While some people first start using hydrocodone recreationally, many people start misusing it after a doctor initially prescribes it to them for pain related to surgeries, injuries or chronic medical conditions. In addition to the risk of overdose and other medical complications, hydrocodone misuse can also cause psychological and social problems. Learning how to recognize hydrocodone abuse symptoms can help people determine when they need to seek treatment from a qualified substance abuse treatment provider.
Symptoms of Hydrocodone Abuse
The fourth edition of the Diagnostic and Statistical Manual of Mental Disorders (DSM) distinguished substance abuse from substance dependence. Even though these terms are no longer used as formal diagnoses, their definitions can illuminate the symptoms of opioid abuse that arise before someone becomes physically addicted. According to the DSM, there are four main symptoms of hydrocodone abuse:
- Using hydrocodone repeatedly despite negative consequences at work, school or home
- Using hydrocodone in situations in which it is physically dangerous, like driving a car
- Continuing to use hydrocodone despite relationship problems and conflicts
- Having repeated legal issues related to hydrocodone use
In other words, hydrocodone use disorders develop when people continue using hydrocodone despite negative consequences. Other adverse behavioral effects of hydrocodone may include financial problems and engaging in fraud or deception to hide or facilitate hydrocodone use.
It is possible to detect symptoms of hydrocodone abuse in the body as well. Hydrocodone activates the brain’s reward systems, dulls the body’s pain response and suppresses the release of noradrenaline, which causes physical symptoms such as:
- Reduced pulse rate
- Reduced blood pressure
- Reduced respiration rate
As the effects of hydrocodone wear off, brain cells release excessive amounts of noradrenaline back into the bloodstream, resulting in:
Over time, alternating between suppressing and releasing noradrenaline can cause bodily systems to work less effectively. This dynamic can also have adverse mental health effects. People who become dependent on opioids often become more irritable, depressed or anxious.
Side Effects of Hydrocodone
Labels on prescription bottles list numerous side effects of hydrocodone. These increase in intensity as a person progresses from using hydrocodone as prescribed to using it in excess or for reasons other than those prescribed. Side effects of hydrocodone abuse can include:
- Dry mouth
- Back pain
- Chest pain
- Stomach pain
- Muscle stiffness
- Painful urination
- Difficulty breathing
- Difficulty swallowing
- Uncontrollable tremors
- Swelling in the feet, legs, face or throat
Physical pain may seem like a surprising side effect of pain medication but is not uncommon. Clinicians refer to the heightened pain response some people experience after using opiates as “hyperalgesia.” People experience hyperalgesia when the body becomes more sensitized to uncomfortable bodily sensations and the mind becomes more primed to interpret them as painful.
Fluctuations in norepinephrine levels can cause mental side effects of hydrocodone abuse. Increased noradrenaline can trigger psychological effects including anxiety and panic attacks. Over time, chronic imbalance of this key neurotransmitter, as well as other changes in brain chemistry, can cause chronic fatigue and depression.
Side Effects of Long-Term Hydrocodone Abuse
The side effects of long-term hydrocodone abuse include numerous physical and mental health problems. As people use hydrocodone consistently over time, short-term and intense, or acute effects, give way to consistent and long-term, or chronic effects. For example, brief episodes of depression or anxiety can develop into chronic mental health conditions, especially as the brain adapts to opioid use through long-term changes in neurotransmitter levels.
Similarly, brief episodes of physical discomfort can develop into chronic pain, fatigue and gastrointestinal problems as people continue to use hydrocodone. Chronic insomnia can worsen mental health problems and intensify hydrocodone side effects, like confusion and dizziness. Insomnia also elevates the risk of accidental injury.
The most serious side effects of long-term hydrocodone abuse can be fatal. Untreated mental health problems increase the risk of suicide. Long-term hydrocodone use can increase the risk of severe liver problems liver failure and fatal overdose.
Signs of Hydrocodone Overdose
While hydrocodone can have dangerous effects on the heart and the brain, the leading cause of hydrocodone overdose is respiratory depression. Any dose of hydrocodone slows a person’s breathing, but during an overdose, breathing can stop altogether.
The World Health Organization refers to the three primary signs of opioid overdose as the opioid overdose triad: pinned pupils, unconsciousness and respiratory depression. One unmistakable sign of insufficient breathing is a blue tint to a person’s lips and fingernails. Labored or shallow breathing are additional signs of respiratory depression. Other hydrocodone overdose symptoms include:
- Weak pulse
- Muscle spasms
- Muscle stiffness
- Cold or clammy skin
If you or a loved one have been using hydrocodone and observe any of these signs of an overdose, contact emergency services right away. Emergency responders can administer naloxone or other opioid overdose reversal agents and save you or your loved one’s life.
After emergency treatment, a person can take the first step toward recovery by seeking admission to a medically-supervised detox. People are less likely to resume misusing hydrocodone when they follow medically-supervised detox with inpatient or outpatient treatment.
If you need hydrocodone addiction treatment in the state of Washington, The Recovery Village Ridgefield provides integrated treatment including on-site medically-supervised detox services and residential, partial hospitalization and outpatient treatment programs. These programs can help people address co-occurring mental health conditions as well as primary substance use disorders. Contact The Recovery Village Ridgefield and a representative can answer your questions and help you identify what level of treatment you need.Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.